Musculoskeletal safety outcomes of patients receiving daptomycin with HMG-CoA reductase inhibitors.Antimicrob Agents Chemother. 2014 Oct; 58(10):5726-31.AA
Daptomycin, a cyclic lipopeptide antibiotic, and 3-hydroxy-3-methylglutaryl-coenzyme A (HMG-CoA) reductase inhibitors (statins) are commonly administered in the inpatient setting and are associated with creatine phosphokinase (CPK) elevations, myalgias, and muscle weakness. Safety data for coadministration of daptomycin with statins are limited. To determine the safety of coadministration of daptomycin with statin therapy, a multicenter, retrospective, observational study was performed at 13 institutions in the Southeastern United States. Forty-nine adult patients receiving statins concurrently with daptomycin were compared with 171 patients receiving daptomycin without statin therapy. Detailed information, including treatment indication and duration, infecting pathogen, baseline and subsequent CPK levels, and presence of myalgias or muscle complaints, was collected. Myalgias were noted in 3/49 (6.1%) patients receiving combination therapy compared with 5/171 (2.9%) of patients receiving daptomycin alone (P = 0.38). CPK elevations of >1,000 U/liter occurred in 5/49 (10.2%) patients receiving combination therapy compared to 9/171 (5.3%) patients receiving daptomycin alone (P = 0.32). Two of five patients experiencing CPK elevations of >1,000 U/liter in the combination group had symptoms of myopathy. Three patients (6.1%) discontinued therapy due to CPK elevations with concurrent myalgias in the combination group versus 6 patients (3.5%) in the daptomycin-alone group (P = 0.42). CPK levels and myalgias reversed upon discontinuation of daptomycin therapy. Overall musculoskeletal toxicity was numerically higher in the combination group but this result was not statistically significant. Further prospective study is warranted in a larger population.